MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0410
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/17/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior inferior cerebellar artery (aica) using penumbra smart coils (smart coils), non-penumbra coils and a non-penumbra microcatheter.During the procedure, the physician placed smart coils and non-penumbra coils in the target vessel using the microcatheter.While attempting to advance the next smart coil out of its introducer sheath, the smart coil became stuck in the middle of its introducer sheath and was unable to advance after several attempts were made to do so.Therefore, the smart coil was removed.The procedure was completed using another smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 34.0 and 90.0 cm from the proximal end.An unknown substance was on the pusher assembly proximity marker beneath the introducer sheath near the friction lock.The embolization coil was intact with the pusher assembly.Minor offset coil winds were present on the embolization coil.Conclusions: evaluation of the returned smart coil revealed that an unknown substance was on the pusher assembly proximity marker beneath the introducer sheath near the friction lock.During functional testing, the smart coil was able to be re-sheathed from it returned position within the introducer sheath with resistance due to the unknown substance.The unknown substance was removed, and the smart coil was able to advance through its introducer sheath and a demonstration microcatheter without an issue.The origin of the unknown substance could not be determined; however, the unknown substance likely contributed to the reported complaint.Further evaluation revealed pusher assembly kinks and minor offset coil winds.These damages were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316-the investigation findings do not lead to a clear conclusion about the root cause of unknown substance.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10257803
Report Number3005168196-2020-00921
Device Sequence Number2964051
Product Code HCG
UDI-Device Identifier00814548015408
UDI-Public00814548015408
Combination Product (Y/N)Y
Initial Reporter CountryPL
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/17/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/15/2024
Device Model Number400SMTXSFT0410
Device Catalogue Number400SMTXSFT0410
Device Lot NumberF91797
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/17/2020
Supplement Date Received by Manufacturer08/28/2020
Initial Report FDA Received Date07/10/2020
Supplement Report FDA Received Date08/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR
Patient Weight85
Date Report Sent to FDA01/01/2005